Alert archive / Oregon / Wind Advisories in 2019

Wind Advisory 15, NWS Medford, OR

April 4, 2019Klamath County, Lake County, Oregon; Siskiyou County, California

NWS Medford, OR issued this wind advisory at Apr 4, 2019, 2:14 PM PDT for Klamath County, Lake County, Oregon; Siskiyou County, California. It took effect at Apr 5, 2019, 8:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2019, 2:14 PM PDT (21:14 UTC)
In effect from
Apr 5, 2019, 8:00 AM PDT
Expired
Apr 5, 2019, 8:00 PM PDT
In force
12 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 103 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS76 KMFR 042114
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
214 PM PDT Thu Apr 4 2019

CAZ081-050915-
/O.NEW.KMFR.WI.Y.0015.190405T1500Z-190406T0000Z/
Central Siskiyou County-
214 PM PDT Thu Apr 4 2019

...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM PDT FRIDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 8 AM to 5 PM PDT Friday. 

* Winds: South 25 to 35 mph with gusts up to 45 mph.

* Timing: Winds will increase through Friday morning, reaching a 
  peak during the afternoon. 

* Locations include: The southern Shasta Valley, including Weed,
  Grenada, and portions of Interstate 5 and Highway 97 near Weed.

* Impacts: Gusty winds will make travel difficult, especially for
  high profile vehicles. Loose and unsecured items may be blown
  about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 25 to 39 mph are expected
with higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ030-031-050915-
/O.NEW.KMFR.WI.Y.0015.190405T1800Z-190406T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
214 PM PDT Thu Apr 4 2019

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT FRIDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 11 AM to 8 PM PDT Friday. 

* Winds: South to southwest 30 to 40 mph with gusts up to 50 mph.

* Timing: Winds will increase through late Friday morning,
  reaching a peak in the afternoon and early evening. 

* Locations include: Highway 31 from Paisley to Summer Lake,
  Highway 395 from Valley Falls to the north end of Abert lake,
  the Warner and Hart Mountains, and the higher terrain of the
  Fremont-Winema National Forest. 

* Impacts: Gusty winds will make travel difficult, especially for
  high profile vehicles. Loose and unsecured items may be blown
  about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 25 to 39 mph are expected
with higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

BPN
4 follow-up statements
791 
WWUS76 KMFR 050908
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
208 AM PDT Fri Apr 5 2019

CAZ081-051700-
/O.CON.KMFR.WI.Y.0015.190405T1500Z-190406T0000Z/
Central Siskiyou County-
208 AM PDT Fri Apr 5 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 5 PM
PDT THIS AFTERNOON...

* Winds: South 25 to 35 mph with gusts up to 45 mph.

* Timing: Winds will increase through Friday morning, reaching a 
  peak during the afternoon. 

* Locations include: The southern Shasta Valley, including Weed, 
  Grenada, and portions of Interstate 5 and Highway 97 near 
  Weed. 

* Impacts: Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 25 to 39 mph are expected
with higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ030-031-051700-
/O.CON.KMFR.WI.Y.0015.190405T1800Z-190406T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
208 AM PDT Fri Apr 5 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* Winds: South to southwest 30 to 40 mph with gusts up to 50 mph.

* Timing: Winds will increase through late Friday morning, 
  reaching a peak in the afternoon and early evening. 

* Locations include: Highway 31 from Paisley to Summer Lake, 
  Highway 395 from Valley Falls to the north end of Abert lake, 
  the Warner and Hart Mountains, and the higher terrain of the 
  Fremont-Winema National Forest. 

* Impacts: Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 25 to 39 mph are expected
with higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
696 
WWUS76 KMFR 051626
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
926 AM PDT Fri Apr 5 2019

CAZ081-060000-
/O.CON.KMFR.WI.Y.0015.000000T0000Z-190406T0000Z/
Central Siskiyou County-
926 AM PDT Fri Apr 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* Winds: South 25 to 35 mph with gusts up to 45 mph. 

* Locations include: The southern Shasta Valley, including Weed, 
  Grenada, and portions of Interstate 5 and Highway 97 near 
  Weed. 

* Impacts: Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 25 to 39 mph are expected
with higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ030-031-060000-
/O.CON.KMFR.WI.Y.0015.190405T1800Z-190406T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
926 AM PDT Fri Apr 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* Winds: South to southwest 30 to 40 mph with gusts up to 50 mph.
 
* Locations include: Highway 31 from Paisley to Summer Lake, 
  Highway 395 from Valley Falls to the north end of Abert lake, 
  the Warner and Hart Mountains, and the higher terrain of the 
  Fremont-Winema National Forest. 

* Impacts: Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 25 to 39 mph are expected
with higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
098 
WWUS76 KMFR 052134
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
234 PM PDT Fri Apr 5 2019

CAZ081-061200-
/O.CAN.KMFR.WI.Y.0015.000000T0000Z-190406T0000Z/
/O.NEW.KMFR.WI.Y.0016.190406T1300Z-190408T0000Z/
Central Siskiyou County-
Including the city of Weed and Gazelle
234 PM PDT Fri Apr 5 2019

...WIND ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 5 PM PDT
SUNDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 6 AM Saturday to 5 PM PDT
Sunday. The previous Wind Advisory has been cancelled. 

* Winds: South 30 to 35 mph with gusts up to 45 mph.

* Locations include: The southern Shasta Valley, including Weed,
  Gazelle, and portions of Interstate 5 and Highway 97 near Weed.
 
* Impacts: Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

ORZ030-031-061200-
/O.NEW.KMFR.WI.Y.0016.190406T1700Z-190408T0500Z/
/O.CON.KMFR.WI.Y.0015.000000T0000Z-190406T0300Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
234 PM PDT Fri Apr 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 10 PM PDT
SUNDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 10 AM Saturday to 10 PM PDT
Sunday. 

* Winds: South to southwest 30 to 40 mph with gusts up to 50 mph
  this evening, then returning Saturday afternoon through Sunday
  evening.  

* Locations include: Much of Lake County and the higher terrain of
  far eastern Kalamth County, including Paisley, Summer Lake,
  Valley Falls, Adel, and portions of Highways 31, 395, and 140. 

* Impacts: Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 25 to 39 mph are expected
with higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
476 
WWUS76 KMFR 060238
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
738 PM PDT Fri Apr 5 2019


ORZ030-031-061445-
/O.EXP.KMFR.WI.Y.0015.000000T0000Z-190406T0300Z/
/O.CON.KMFR.WI.Y.0016.190406T1700Z-190408T0500Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
738 PM PDT Fri Apr 5 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SATURDAY TO 10 PM
PDT SUNDAY...
...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

* Winds: South to southwest 30 to 40 mph with gusts up to 50 mph
  Saturday afternoon and Sunday evening.

* Locations include: Much of Lake County and the higher terrain 
  of far eastern Kalamth County, including Paisley, Summer Lake, 
  Valley Falls, Adel, and portions of Highways 31, 395, and 140. 

* Impacts: Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with 
higher gusts possible. Winds this strong can make driving 
difficult, especially for high profile vehicles. Use extra 
caution.

&&

$$

CAZ081-061445-
/O.CON.KMFR.WI.Y.0016.190406T1300Z-190408T0000Z/
Central Siskiyou County-
Including the city of Weed
738 PM PDT Fri Apr 5 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM SATURDAY TO 5 PM PDT
SUNDAY...

* Winds: South 30 to 35 mph with gusts up to 45 mph.

* Locations include: The southern Shasta Valley, including Weed, 
  Gazelle, and portions of Interstate 5 and Highway 97 near 
  Weed. 

* Impacts: Gusty winds will make travel difficult, especially 
  for high profile vehicles. Loose and unsecured items may be 
  blown about or damaged. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected with
higher gusts possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Apr 4, 11:10 AM PDT, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 4, 11:10 AM PDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1110 AM PDT Thu Apr 4 2019

.Updated Aviation Discussion.

.UPDATE...RADAR imagery depicts an area of showers streaming
south to north along and east of Interstate 5 this morning. These
will likely spread to the rest of the area through today ahead of
the oncoming front expected this evening.

Primary concerns during today's shift will focus on the weekend
atmospheric river event, which has the potential to produce
widespread flooding concerns Sunday through Monday. Models have
trended higher in precipitation amounts, and given the ongoing
snowmelt, higher snow levels, and tonight/Friday's precursory
system, rivers and streams throughout the area are likely to see
significant rises. Slides and debris flows are also a concern,
especially considering the events we've already seen this year.
This will be the primary focus of efforts today, and several
products are likely with the afternoon package.

For more information on this and the rest of the forecast, see
the previous discussion below. -BPN

&&

.AVIATION...For the 04/18Z TAFS...Ceilings are gradually improving
as daytime heating takes place. VFR conditions are expected into
this evening. The exception will be Roseburg, but they should
improve to VFR by 21z. Even though VFR is expected, could not rule
out partial mountain obscuration, especially in showers later this
afternoon and evening.

Ceilings will gradually lower tonight with MVFR with brief IFR
conditions possible at the coast and Umpqua Basin, including
Roseburg and North Bend. Confidence was not high enough to include
IFR ceilings for these locations, but could not rule it out.

Ceilings will lower at medford and Klamath Falls tonight, but they
should still remain VFR with partial mountain obscurations.

Low level wind shear could be a concern at the coast, including
North Bend, Roseburg and medford late tonight into Friday morning as
a strong front approaches with upper level winds increasing ahead of
it. -Petrucelli

&&

.MARINE...Updated 845 AM PDT Thursday 4 April 2019...An active
pattern is in the works starting this afternoon and likely lasting
into early next week. A strong front will approach the waters this
afternoon bringing small craft conditions with increasing south
winds and steep wind driven seas. Winds will diminish tonight, but
this will be short lived. A stronger front will move in Friday
morning. This front will have the potential to bring very steep and
hazardous seas as well as southerly gales.

A look at the ASCAT wind pass and AMSR2 satellite derived wind speed
and direction plot from last night already shows strong winds around
a strong low centered near 47N and 161W, so the west swell is
already in the process of being generated and will eventually move
into the waters this weekend. It's a given we'll have the larger
period west swell.

This is expected to move into the waters late Friday night through
Saturday evening. Models have wavered on peak wave heights for this
event, but continue to show seas peaking Saturday afternoon and
evening. The general consensus is for seas to peak out between 18 to
20 feet over the outer waters and 16 to 18 feet in the inner waters.

Regardless of the exact number, these high wave heights will make
bar crossings hazardous and extremely difficult. This may also make
for dangerous surf conditions and a High Surf Advisory may be
warranted if guidance continues this trend. -Petrucelli

&&

.PREV DISCUSSION... /Issued 534 AM PDT Thu Apr 4 2019/

DISCUSSION...
The most impactful conditions are expected Friday and then
early Sunday through Monday night. Showers will increase this
afternoon ahead of the next front tonight. There is also a slight
chance of thunderstorms in eastern Douglas and northeast Jackson
Counties this afternoon. A stronger cold front will follow on
Friday with gusty southerly winds, and mountain snow as snow
levels drop from around 6000 feet early Friday to around 4500
feet by Friday evening. A brief break with spotty showers Friday
night into Saturday will transition back to a wet pattern late
Saturday. An atmospheric river will bring more intense and
widespread rain early Sunday into Monday night. Showers on Tuesday
are likely to taper off late, but a chance of showers will
develop again Wednesday and continue into Thursday.

The four main uncertainties in the forecast are: the strength of
gusty southerly winds in advance and with the cold frontal passage
late tonight into Friday afternoon, the timing and track of a
surface trough on Saturday (which will affect the probability and
amount of precipitation), the exact amount of what looks to be
moderate to heavy rainfall aimed at Curry County early Sunday
morning through Monday, and how far snow levels drop in post-
frontal snow showers Monday night into Tuesday morning.

Taking those issues in order, southerly winds are highly likely to
at least reach the low end of advisory strength with gusts to 45
mph in the southern portion of the Shasta Valley at least for the
few hours during Friday morning just ahead of the cold frontal
passage. The uncertainty relates to whether winds will be strong
enough to reach advisory strength in the Shasta Valley as early as
late tonight, and whether winds will also reach advisory strength
on Friday morning in the southern portion of the Rogue Valley or
during the morning into the early afternoon in northwest Lake
County near Summer Lake and Silver Lake. As has been documented in
the previous discussion, the models (particularly the NAM) have
generally been trending weaker. It was decided to allow for one
more model run before deciding on the necessity of any wind
headlines.

Second, the greatest disparity between models still relates to the
Saturday forecast. It is quite unusual to still see so much model
spread for what is now Day 3 of the forecast. The ECMWF has shown
the most consistency, and remains the strongest/wettest solution
regarding the next front that will have its main portion headed
northeast toward Vancouver Island. For a couple of days now, the
GFS has been arguing that not only will the strongest portion be
north of us, but also that the front will be more positively
tilted with little risk of rain at all on Saturday morning. With
support from a large majority of the GEFS ensemble members, the
forecast has had the probability of, and especially amount of
precipitation on Saturday reduced. By Saturday afternoon and into
Saturday evening, the next wave in a moistening southwest flow
aloft is likely to bring light to moderate rain to the coast and
coast range with a chance of light rain extending across the area
(with higher probability west of the Cascade crest).

Late Saturday night/early Sunday morning, there is good model
agreement (better agreement than on Saturday's forecast) that an
atmospheric river will be unusually strong for this time of the
year and have moderate to heavy rain for most of our area, with
the heaviest aimed at Curry County. The previous forecast already
had storm total rainfall amounts of 2 to 4 inches forecast for the
coast and coast range through Monday. With support from the latest
data, amounts were adjusted slightly higher to a maximum of 5 inches
in eastern Curry County. Amounts will be lightest on the east side
with less than a half inch forecast for Lake and Modoc Counties, The
southerly wind flow is likely to keep rain on the light side for the
Shasta Valley and Rogue Valley, at least through Sunday morning.
With the heavy coastal amounts and rain falling on mountain snow,
rivers will rise significantly.

Precipitation intensity will diminish Monday night, but showers
and snow showers are likely to be frequent into Tuesday morning.
The duration of this event has trended a bit longer and snow
levels have trended a bit lower. Snow levels are forecast to fall
from around 6000 feet to around 3500 feet from Monday evening into
Tuesday morning, but there is support from several of the GEFS
members for a minimum closer to 4500 feet. This will be monitored.

The pattern will remain active but change at mid-week. A closed
low is expected to track quickly south to southeast out of the
Gulf of Alaska. Models have trended faster with this system, but
still have noteworthy differences in speed and track. Associated
precipitation is likely to be showery and of light intensity
Wednesday into Thursday.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory from 5 PM this afternoon to 5 AM PDT Friday
     for PZZ350-356-370-376.
     Gale Warning from 5 AM to 4 PM PDT Friday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 3:07 AM PDTGale WarningMFR35 hr
Apr 4, 1:25 PM PDTHazardous Seas WatchMFR25 hr
Apr 4, 1:32 PM PDTHigh Surf AdvisoryMFRCoos, Curry, Douglas63 hr
Apr 4, 1:53 PM PDTFlood WatchMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more5 days

Nearby

Wind Advisories in Oregon, 2019Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.